Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS New Orleans, LA

March 3, 2001Washington Parish, Louisiana; Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 3, 2001, 2:10 PM CST for Washington Parish, Louisiana; Walthall County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 2:10 PM CST (20:10 UTC)
Expired
Mar 3, 2001, 2:45 PM CST
In force
35 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Washington Parish, LA, Walthall County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 12:15 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 032010
SVRNEW
LAC117-MSC147-032045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
210 PM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 245 PM CST

* AT 205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ABOUT 7 MILES NORTHWEST OF 
  FRANKLINTON...MOVING NORTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY 
BUILDING AND STAY AWAY FROM W7INDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3090 9038 3078 9023 3102 8991 3118 9010

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 9:45 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 3, 9:45 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
945 AM CST SAT MAR 3 2001

A SIGNIFICANT HEAVY RAIN EVENT DEVELOPED OVERNIGHT ACROSS PORTIONS
OF SE LA...ECNTRL LA AND S MS.  IN A NARROW BAND FROM
ST-JOHN-THE-BAPTIST AND ST CHARLES PARISHES NORTHEAST ACROSS ST
TAMMANY PARISH INTO PEARL RIVER RAINFALL AMOUNTS OF 4 TO 6 INCHES
FELL. FLOODING HAS BEEN REPORTED IN SOME PORTIONS OF ST TAMMANY
PARISH AND PEARL RIVER. SOME RIVERS ARE ALREADY IN FLOOD OR WILL BE
GOING INTO FLOOD WITHIN A FEW DAYS.  MUCH OF THE AREA RECEIVED ONE
TO THREE INCHES OF RAIN IN THE PAST 24 HOURS.  CURRENTLY  A BROAD
AREA OF SHOWERS AND TSTMS IS MOVING NORTHEASTWARD ACROSS EXTREME SE
LA AND COASTAL MS.  THERE IS A TEMPORARY BREAK BETWEEN THIS AREA OF
SHOWERS AND THE NEXT UPSTREAM AREA OF SHOWERS/TSTMS OVER SW AND
SCNTRL LA STRETCHING SWD INTO THE GULF.

AT 12Z UPPER AIR ANALYSES SHOWED A STRONG NEGATIVELY TILTED 500 MB
TROF ALONG THE RIO GRANDE RIVER ACCELERATING NEWD. THIS IS IN
RESPONSE TO THE DIGGING H5 TROF OVER THE GREAT BASIN. THE SURFACE
LOW IS CONTINUING TO DEVELOP JUST SOUTHEAST OF SABINE PASS . THIS
LOW SHOULD MOVE NEWD AND DEEPEN INTO S MS BY LATE TODAY. LATEST MSAS
DATA INDICATED INCREASING MOISTURE CONVERG AND MAX 3 HOUR PRES FALLS
MOVING ENE INTO CENTRAL AND ECNTRL LA. THUS OVER THE NEXT FEW HOURS
ANOTHER AREA OF MODERATE TO LOCALLY HEAVY RAIN SHOULD INVADE THE
REGION FROM THE W AND SW. PW'S OF 1.5 INCHES AND HIGHER...K-VALUES
GREATER THAN 32 AND THETA E VALUES GREATER THAN 330 ALONG WITH
DIVERGENCE SUGGEST ADDITIONAL HEAVY RAINS OF 1 TO 3 INCHES MAY FALL
DURING THE NEXT 4 TO 8 HOURS. PRECIP SHOULD DIMINISH FROM THE WEST
THIS AFTN AND END EARLY TONIGHT AS THE UPPER TROF MOVES OUT TO THE
ENE.

AS FOR MARINE..SMALL CRAFT ADVISORIES FOR SE LA AND MS COASTAL
WATERS ARE IN EFFECT.

.NEW...SMALL CRAFT ADVISORY IN EFFECT KPQL - K7R4.
LA...FFA ALL PARISHES IN SE LOUISIANA REMAINDER OF TODAY.
MS...FFA MSZ068>071-077-080>082 REAMAINDER OF TODAY.

05

In the hours before

Special weather statement, Mar 3, 10:20 AM CST, 3 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CST SAT MAR 3 2001

.SYNOPSIS...A LOW PRESSURE SYSTEM STRENGTHENING JUST SOUTH OF SABINE
PASS WILL MOVE NORTHEAST ACROSS SOUTHERN LOUISIANA INTO SOUTHERN
MISSISSIPPI BY LATE THIS AFTERNOON. A STRONG DISTURBANCE ALOFT OVER
THE LOWER RIO GRANDE VALEY WILL MOVE NORTHEAST THIS AFTERNOON AND
TONIGHT.  AIRMASS REMAINS UNSTABLE AND NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON WITH
PRECIPITATION ENDING FROM THE WEST BY LATE THIS AFTERNOON OR
EVENING.

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
AREA THROUGH THIS AFTERNOON. A FEW THUNDERSTORMS MAY BECOME LOCALLY
SEVERE WITH THE MAIN THREAT OF SEVERE WEATHER BEING LARGE
HAIL.

...HEAVY RAIN/FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST AND EAST-CENTRAL
LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. MOST OF EAST-CENTRAL
AND SOUTHEAST LOUISIANA AS WELL AS SOUTHWEST MISSISSIPPI RECEIVED 1
TO 3 INCHES OF RAIN IN THE PAST 24 HOURS. WITH SATURATED SOILS
ADDITIONAL HEAVY RAINS IN A SHORT PERIOD OF TIME MAY CAUSE FLOODING.

RAINFALL RATES OF ONE INCH PER HOUR IS LIKELY. ADDITIONAL RAINFALL
AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE IN A FEW LOCATIONS.

...ACTIONS...
STORM SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER AND FLOODING DUE TO HEAVY RAINFALL TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:40 AM CSTFlash Flood WarningLIXSaint Tammany3 hr
Mar 3, 6:35 AM CSTFlash Flood WarningLIXSaint Tammany3 hr
Mar 3, 7:57 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles33 min
Mar 3, 8:14 AM CSTTornado WarningLIXJefferson, Saint Charles31 min
Mar 3, 8:34 AM CSTSevere Thunderstorm WarningLIXOrleans, Saint Bernard26 min
Mar 3, 12:31 PM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne44 min
Mar 3, 12:31 PM CSTSevere Thunderstorm WarningLIXAscension44 min
Mar 3, 1:45 PM CSTSevere Thunderstorm WarningLIXSaint Tammany60 min
Mar 3, 1:50 PM CSTSevere Thunderstorm WarningLIXOrleans, Saint Bernard40 min
Mar 3, 1:50 PM CSTSevere Thunderstorm WarningLIXJefferson, Saint Charles40 min
Mar 3, 3:27 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison33 min
Mar 3, 9:21 AM CSTTornado WarningLIXHancock24 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.